Just as we learned with ipi, as more folks take anti-PD1 products, we are learning how serious some of the immune related side effects can be. First there was this: Fasciitis and encephalopathy after Keytruda. And more recently, this: Immune reactions with anti-pd1 can be serious!
Cytotoxic cutaneous adverse drug reactions during anti-PD-1 therapy. Goldinger, Stieger, Meier, et al. Clin Cancer Res. 2016 Mar 8.
New-onset toxicity with programmed death-1 inhibitor rechallenge. Ludlow, Andrews, Pasikhova, Hill. Melanoma Res. 2016 Mar 15.
Immunotherapy has become a mainstay in the treatment of metastatic melanoma. Cytotoxic T-lymphocyte-associated antigen-4 (CTLA-4) inhibitors and programmed death-1 (PD-1) inhibitors, which have been added more recently, represent two of the main classes of immunomodulating agents. PD-1 inhibitors are well tolerated and are known to have a decreased rate of occurrence of adverse effects compared with CTLA-4 inhibitors. However, the risk remains for serious immune-mediated adverse reactions. Given their long half and extended efficacy, treatment with a CTLA-4 inhibitor before use of a PD-1 inhibitor may increase the risk of adverse effects. In addition, caution should be exercised when rechallenging grade 3 or 4 adverse effects with the same agent or a different agent of the same class. The re-emergence of a previous toxicity may occur or, as found in this case, a new severe effect may arise. This article will present a case of fatal immune-related hepatoxicity in a patient treated with a CTLA-4 inhibitor, followed by treatment with a PD-1 inhibitor.
I don't want to frighten anyone with all the crazy events documented here. Overall, anti-PD1 products have minimal side effects compared to many other cancer treatments. However, I published these so that should any "strange" things start happening to you after, or during, anti-PD1 therapy, you can speak with your doctor and get them checked out as quickly as possible. After all, as Dr. Weber mused YEARS ago, 'This stuff is weird!" - c